Online forums

Before you can post or reply in these forums, please complete your profile

Complete your profile

Before you can post or reply in these forums, please join our online community.

Forum membership is open to anyone residing in Australia.

Join the online community Community rules Coping during the Coronavirus outbreak

Forums / Treatments, health professionals and therapies / Changing my mood stabiliser medication - terrible side effects

Topic: Changing my mood stabiliser medication - terrible side effects

8 posts, 0 answered
  1. Bella4216
    Bella4216 avatar
    9 posts
    6 September 2018

    Hi, so my psych recently, decided to change my prescribed medication for treating my bipolar, as it wasn't quite delivering the effects we had hoped for. I was relatively more stable than I had been, but I was still experiencing some hypomanic symptoms, and medication was making me feel tired, causing muscle stiffness, hair loss, and messing with my immune system.

    So, l am now on another mood stabiliser for bipolar, and l am having a really rough time transitioning to it. I'm not sure if its the fact that I am simultaneously going off my last medication, and beginning this new one, but I can't think properly, my memory is impaired, I have terrible hand tremors, headaches, terrible thirst, incredible anxiety, and no apparent improvement in my mood. I am so incredibly anxious about this whole process, and just wish l had stayed on my previous medication. My next appointment with my psych isn't for another 5 weeks, and I've been told to persist with the medication. I don't know what to do though, and I've heard/read some bad reviews about the medication in terms of side effects. Another which l am really worried about is excessive weight gain - as apparently it can cause that. I just wish there was a medication that could cure me of my bipolar symptoms and have minimal side effects. There is such a limited range of mood stabilisers out there, and this new one I am on is my last option.

    Has anyone had a similar experience with weening of mood stabilisers/going onto a new one? Will the side effects get better with time, or should I just stop taking it? I am so frustrated as l can barely function. I don't know how ill get through this.

  2. SammyD100
    Student Mentor
    • Masters of Psychology student on placement
    SammyD100 avatar
    49 posts
    6 September 2018 in reply to Bella4216

    Hi Bella

    It sounds like you've had a really rough time with medication, I'm sorry it's been such a difficult road for you.

    From what I have been learning (as part of my Psychology Masters), it is unfortunately quite common to have significant side effects when adjusting to a new medication / tapering off a previous medication. I'm guessing the combination of doing both at the same time is likely to produce even more debilitating side effects than just doing one or the other?

    I'm sure five weeks feels like an incredibly long time to wait for your next appointment, but I would definitely recommend NOT doing anything to reduce or adjust the medication dosage you've been prescribed until that appointment! Medications need a certain amount of time to stabilise in your system before the effects may be seen. You mentioned that this is the last line of medications left for you to try so I really think you need to give it a real chance?

    You say you're (understandably) really anxious about the whole process and I wonder if perhaps there are some things you could try to reduce that anxiety in the meantime? I'm not sure if you've been seeing a Psychologist alongside your medication for your Bipolar, but sometimes it's helpful to try and challenge any unhelpful thoughts we're having through CBT (Cognitive Behavioural Therapy). We know that our thoughts can have an impact on the way we feel, and then how we behave: So for example I might have a thought, "This medication is really not working for me, it's useless to keep trying"; then feel even worse about the medication as a result, so stop taking it. A more helpful way to think might be something like, "This medication is really not working for me, but I need to give it a bit more time as the side effects may ease soon"; as a result I hopefully won't feel quite so negative about the meds, and keep taking them. Sometimes just a small shift in thinking can really help and it might be worth giving this a go?

    If this isn't quite working for you, strategies to try and relax a bit more, like Yoga; or Mindfulness, (I personally like the Smiling Mind app) might also be worth a try?

    I hope you're able to keep persisting! If you're not seeing a Psychologist to work through some other ways to manage your Bipolar I would also recommend looking into that, as there's a lot of evidence for the effectiveness of strategies like CBT in stabilising mood in Bipolar Disorder.

    All the best, SammyD

    1 person found this helpful
  3. quirkywords
    Community Champion
    • Outstanding members who have volunteered their time to support others here on the forums
    • A member of beyondblue's blueVoices community
    quirkywords avatar
    7732 posts
    6 September 2018 in reply to Bella4216

    Bella,

    Welcome to the forum.

    SammyD has given some helpful suggestions.

    I have been living with a diagnosis of bipolar for over 40 years. It is hard with new medication getting used to it and trying to be patient.

    There is a thread called This bipolar life that you are welcome to come and ask questions , as we all have different experiences we can share.

    Quirky

    1 person found this helpful
  4. Bella4216
    Bella4216 avatar
    9 posts
    7 September 2018 in reply to SammyD100

    Thankyou Sammy for taking the time to write all that. I do find many of those recommendations helpful, and l will try to implement some of them! I definitely think that my anxiety is getting in the way of me adjusting to my medication, as l keep obsessing about all the possible side effects…and convincing myself that l have them. I guess it is a relief to know that it is normal to initially have some side effects when going on/off medication, so thankyou for mentioning that. Yes, it is the last option I really have medication wise, so l agree, I probably should persist with it. I am familiar with a few CBT strategies, so l will do my best to try and use some of them..i think at the moment I really need to distract myself from the unhelpful thoughts I am having about the medication. Thanks for recommending that app, I will give it a go. Thankyou,
    Bella
  5. quirkywords
    Community Champion
    • Outstanding members who have volunteered their time to support others here on the forums
    • A member of beyondblue's blueVoices community
    quirkywords avatar
    7732 posts
    7 September 2018 in reply to Bella4216

    Bella,

    Thanks for replying.

    I too have focussed on side effects and then feel that even if I a get an itch, it must be the medication!

    I found with CBT that I was more comfortable with just challenging my thoughts especially when I get in a rut.

    I find that physical exercise even a fast walk helps me from dwelling on things and getting stuck.

    It can be hard but after 40 years I have learnt to believe in myself and if I do something silly, I don't get mad at myself but try to learn why I did what I did.

    Take care

    Quirky

  6. Lilly18
    Lilly18 avatar
    109 posts
    7 September 2018 in reply to Bella4216

    Sorry tour going through this rough time! 😯

    I have mine in the cupboard im too scared to take it. I'm worried about side effects & i havnt been told I have bipolar. Are they prescribed for other things do you know?

  7. quirkywords
    Community Champion
    • Outstanding members who have volunteered their time to support others here on the forums
    • A member of beyondblue's blueVoices community
    quirkywords avatar
    7732 posts
    7 September 2018 in reply to Lilly18

    Bella, by writing your post you have helped others to ask questions.

    lily18,

    Thanks for your post. I think it would be a good idea to go back to your doctor and Enquiries what the tablets are for and why they have been described.

    sometimes when we are we are at the doctors we forget to ask the questions we think of later. It is important to know why you have been prescribed the tablets and how they will help. Also ask your doctor what the side effects are.

    Quirky

  8. SammyD100
    Student Mentor
    • Masters of Psychology student on placement
    SammyD100 avatar
    49 posts
    13 September 2018 in reply to quirkywords

    Hi everyone

    Bella I'm glad you felt a little better after reading my post, and the other responses no doubt. I hope this past week has been a little easier for you; perhaps you've been able to try some different strategies and they've helped a bit?

    And Lilly I think quirkywords' advice is so true. Many people feel very overwhelmed when given a diagnosis or prescription, and aren't able to process this information very easily on the spot as it can be very confronting. It's probably hard for us to advise you much further if you're not sure whether you have a diagnosis etc, so I would agree with quirkywords that you would benefit from going back to your doctor to discuss this (perhaps armed with a list of questions!!).

    Best of luck,

    SammyD

Stay in touch with us

Sign up below for regular emails filled with information, advice and support for you or your loved ones.


Sign me up